[Previous Months][Date Index][Thread Index][Join - Register][Login]
[Message Prev][Message Next][Thread Prev][Thread Next]

[IPk] Re: Mike's query about insulin treatment

That amount of insulin is not unusaul for a type II (which I think he is) who has a lot of insulin resistance.
I know people who take 40 units a day or more.
Also combining tablets with insulin is not that unusual either for type IIs.
I think Mike posted before that this guy was not exactly thin before.
So that all makes sense,
The weight gain is also not surprising given the sudden large amounts
of insulin. Insulin is afater all a growth hormone.

I don't think the weight gain is a side-effect of Humalog as such -
it's the same with all types of insulin.

Problem is how to reduce the amount of insulin and thereby decrease
the weight. Otherwise it gets you into a vicious circle - more weight
= need more insulin = put on more weight.

This is why it's so important for him to get back to a doctor or at
least specialist nurse. It's not easy to break the circle.
Lower carbing might help but he needs to get advice. As soon as

> Mike, is your 39 year old relative type I or type II?  Do you know why the
> doctors have him on both tablets and insulin?  You say he's put on a lot of
> weight:  was he particularly thin before he started?
> I am very concerned about the chest pains in conjunction with the large amounts
> of meal time insulin and the massive weight gain.  Over 150 units a day of
> insulin can cause heart damage.  You relative hasn't approached that amount of
> insulin yet, but as he has high blood pressure (which impacts the heart), I
> would be very concerned about the pains.  Has he had an EKG?  If he can't make
> his doctor concerned, he should insist on speaking to his doctor's superior.
> They get very startled when you kick up because they don't expect people to have
> any knowledge or input into their own healthcare, and they may be startled into
> giving some answers.
> Does anyone else think that that is a huge amount of insulin to cover a meal?
> Is he eating a rediculously high number of carbs?  I'm not surprised he put on
> so much weight in that case.  He should cut back his carbs and his humalog.  He
> needs to find out how many grams per unit of humalog he should eat and plan his
> meals accordingly.  If the doctors can't tell him you can find out for him over
> the internet.  I haven't seen Richard Bernstein's site myself but it would be a
> good place to start looking.  Someone else on the list may know where to look.

> elizabeth
Insulin Pumpers website http://www.insulin-pumpers.org/
for mail subscription assistance, contact: HELP@insulin-pumpers.org